California, 2009

Drought in California, July 1 to 31, 2009

July 1 to 31, 2009 · NWS SGX · 11 events in 11 counties and zones

There were a few days in July when isolated thunderstorms developed over the mountains and deserts, bringing brief heavy rain. Otherwise, dry conditions continued over most of the area.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

There were a few days in July when isolated thunderstorms developed over the mountains and deserts, bringing brief heavy rain. Otherwise, dry conditions continued over most of the area. The State of Emergency continued for all of California. Some water restrictions and voluntary conservation remained in place, though no water shortages were reported. There were also water cut-backs for agriculture, mainly impacing citrus and avocado growers in San Diego and southern Riverside Counties.

At the end of July, the Weekly U.S. Drought Monitor categorized all areas except the deserts as D2 (Severe Drought), while the deserts remained at D1 (Moderate Drought).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 30, 8:25 PM PST, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 30, 8:25 PM PST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
925 PM PDT TUE JUN 30 2009

.SYNOPSIS...
MID LEVEL MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING CHANCES FOR
AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. THE BEST CHANCE
FOR THUNDERSTORMS WILL BE OVER THE MOUNTAINS AND DESERTS WEDNESDAY
AND THURSDAY. THE THREAT FOR SHOWERS WILL DIMINISH OVER THE HOLIDAY
WEEKEND UNDER DRY...WESTERLY FLOW ALOFT.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

TODAY TURNED OUT TO BE A NON-THUNDERSTORM DAY AS THERE WAS
INSUFFICIENT INSTABILITY TO TRIGGER CONVECTION. THE CLOSEST
THUNDERSTORMS WERE SOUTH OF THE BORDER IN NORTHERN BAJA...WITH
LARGER MESOSCALE CONVECTIVE COMPLEXES WELL EAST OVER SONORA MEXICO
AND SOUTHERN AZ.

THE ATMOSPHERIC PROFILE OVER SOUTHERN CALIFORNIA DOES NOT CHANGE
MUCH WEDNESDAY AND THURSDAY. WE WILL CONTINUE TO BE UNDER A STEADY
STREAM OF SOUTHEAST WINDS AROUND THE UPPER HIGH OVER THE
FOUR-CORNERS REGION THAT WILL DRAW MODEST MIDLEVEL MOISTURE INTO
SOUTHERN CALIFORNIA. THIS MOISTURE STREAM IS NOT DEEP BY ANY
MEANS...BUT IT IS ENOUGH TO WARRANT A CHANCE OF MTN AND DESERT
THUNDERSTORMS. ALSO MUST FACTOR IN THE POSSIBILITY THAT AN EASTERLY
WAVE FROM TODAYS CONVENTION OVER SONORA WILL DRIFT CLOSER AND
INCREASE INSTABILITY WEDNESDAY AND THURSDAY.

ON FRIDAY WE BEGIN THE TRANSITION TO A DRIER UPPER AIR PATTERN AS
THE WINDS ALOFT SHIFT FROM THE SOUTHEAST TO THE SOUTHWEST. HAVE
ADDED A SLT CHANCE OFF MTN AND DESERT T-STORMS FRIDAY
AFTERNOON...BUT AFTER THAT THE MEAGER MOISTURE TAP FROM THE
SOUTHEAST WILL BE SHUT OFF. ON FRIDAY NIGHT THE UPPER RIDGE SHIFTS
EAST AND WEAKENS IN RESPONSE TO A LONG WAVE TROUGH OVER THE EASTERN
PACIFIC APPROACHES THE WEST COAST. PREVAILING SOUTHWESTERLY FLOW
OVER THE HOLIDAY WEEKEND WILL BRING COOLER WEATHER AND LOWER
HUMIDITIES THROUGH EARLY NEXT WEEK.

&&

.AVIATION...
010335Z...MARINE LAYER DEPTH IS AROUND 1200 FT. STRATUS WILL
GRADUALLY DEVELOP NEAR THE COAST...WITH GENERALLY SCT-BKN CONDITIONS
OVERNIGHT. BASES WILL BE AROUND 1000 FT MSL WITH TOPS ONLY A FEW
HUNDRED FEET HIGHER. ONLY PATCHY FOG IS EXPECTED WITH VIS AROUND 3
MILES WHERE THAT OCCURS. THE STRATUS SHOULD RETREAT TO THE BEACHES
BY AROUND 17Z WED...BUT IT COULD LINGER AT THE BEACHES INTO THE
AFTERNOON.

ABOVE THE MARINE LAYER...SCT-BKN CONDITIONS AT/ABOVE FL150 WILL
PREVAIL. BY WED 18Z...CU/TCU WILL DEVELOP MAINLY OVER THE
MTNS/DESERTS AT/ABOVE FL090 WITH A SLIGHT CHANCE OF TSTORMS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MOEDE
AVIATION/MARINE...MAXWELL

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jun 30, 2:30 PM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 PM PDT TUE JUN 30 2009

CAZ042-043-048-050-055>058-060>062-PZZ750-775-011200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
330 PM PDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE FLASH FLOOD
POTENTIAL INDEX IS NONE...NO FLASH FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY...THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND
EARLY EVENING THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS. THE FLASH
FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL.

FOR THURSDAY...THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY
EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MOEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Apple and Lucerne Valleys

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Coachella Valley

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
Coachella Valley forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, Orange County Coastal Areas

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
Other Federal Agency

Drought, Riverside County Mountains

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
Riverside County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Bernardino and Riverside County Valleys - the Inland Empire

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
Other Federal Agency
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Drought, San Bernardino County Mountains

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, San Diego County Coastal Areas

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Deserts

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
San Diego County Deserts forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Mountains

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
San Diego County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Valleys

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
San Diego County Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Santa Ana Mountains and Foothills

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Reported by
Other Federal Agency
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188413, 188414, 188415, 188416, 188417, 188418, 188419, 188420, 188421, 188422, 188423.